Approximately one in five people experience tinnitus, a symptom describing as ringing in the ears. Tinnitus is a symptom of a condition, not a condition in and of itself. A lack of vitamins may be the cause of tinnitus; however, too many vitamins may also lead to tinnitus. Speak with a doctor if you hear ringing in your ears. The condition may more serious than a vitamin problem, such as a circulatory system disorder.
Video of the Day
Too much vitamin D in your body raises calcium levels because vitamin D assists in the absorption of calcium. A condition known as hypercalcemia results from too much calcium in the body. Tinnitus is a symptom of early hypercalcemia, as are headaches, vomiting, vertigo, a metallic taste in the mouth, abdominal cramps and weakness. Although tinnitus and other symptoms may be unpleasant and are reasons to see a doctor about hypercalcemia, there are greater concerns. Hypercalcemia can progress to cause coma, cardiac arrhythmias, renal insufficiency and other serious problems.
Stop taking vitamin D supplements if you have hypercalcemia. This usually brings the levels of calcium and vitamin D back down to normal levels. Your doctor can monitor your progress and suggest any additional modifications. B vitamin supplements may improve your tinnitus, though your doctor should first rule out other underlying conditions potentially responsible for tinnitus. Between 100 to 500 mg of vitamin B-1 may help, according to an article in "Life Extension" magazine. Try 50 mg twice a day of vitamin B-3 and increase up to at most 500 mg. A vitamin B-12 lozenge of between 5 and 20 mg a day may help, too.
The Colon Cancer Resource states that there is some research to support that B vitamins help people with tinnitus. A deficiency in B vitamins may actually cause tinnitus, though this is not yet proven. Vitamins B-1, B-3 and folate are important for a properly functioning nervous system, according to Colon Cancer Resource, which is run by the Cancer Information Center, LLC. When people have tinnitus, the acoustic nerve transmits fake impulses of sound that is not there to the brain. The impulses come from stimuli instead the head, not sound waves. The miscommunication between the brain and the nervous system produces a constant sensation of ringing in the ears that varies in intensity by person. Taking a B-complex multivitamin daily may help improve your tinnitus, but speak with your doctor first.
Vitamin B-12 Deficiency
A lack of vitamin B-12 may also cause tinnitus. Vitamin B-12 is unique from other B vitamins because it is found only in animal products, no fruits or vegetables, and the body is able to store excess B-12 in the liver. The other B vitamins are water-soluble, meaning your body expels excess vitamins in your urine. A study published in the "American Journal of Otolaryngology" in March-April 1993 suggests that a vitamin B-12 deficiency may cause chronic tinnitus. Forty-seven percent of the study's participants with chronic tinnitus had a vitamin B-12 deficiency. Twelve patients experienced an improvement in their tinnitus from vitamin B-12 replacement therapy.
REFERENCES & RESOURCES
- MayoClinic.com; Tinnitus; July 2010
- PubMed; "American Journal of Otolaryngology"; Vitamin B12 Deficiency in Patients With Chronic-tinnitus and Noise-induced Hearing Loss; Shemesh Z, et al.; March-April 1993
- "Life Extension": Tinnitus
- Colon Cancer Resource: Vitamins for Tinnitus
- Drugs.com: Vitamin D3 Side Effects
- MayoClinic.com; Hypercalcemia; May 2011
- University of Maryland Medical Center: Vitamin B12: Overview